Hi. Yesterday I experienced a sensitivity to sound and a loss of hearing. Then a few hours later I started to become very dizzy with a sense of vertigo, like I just rode a merry-go-round too fast. Throughout the night the feeling was terrible. Now a day later they're a little better but still present. I'm a 26 year old white male, just having moved to Boston. A few months ago I had shingles, and I think I remember them being preceded by somewhat similar symptoms. I just lost my job and health insurance, so I'd have to be pretty sick to go back into the doctor's. Especially since it seemed there wasn't anything they could do for my shingles the first time around. Anyone got any idea of what's happening to me?
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with a doctor.
Without the ability to examine and obtain a history, I can not tell you what the exact cause of the symptoms is. However I will try to provide you with some useful information.
Vertigo as you describe could be either the inner ear or the brain. Inner ear causes of vertigo most commonly include benign positional vertigo (BPPV), which is due to small particle in the inner ear that moves out of place, and can be repositioned with simple head maneuvers. The symptoms often include vertigo that occurs with turning of the head, often while turning over in bed. However, there are usually no other associated smptoms as you describe. There is a condition called Meniere’s disease that will have the presentation of ringing in the ear and hearing loss along with vertigo. It is treated with medications.
Vertigo can also be due to problems in the brain. The most common is a benign tumor called a schwanoma (also called acoustic neuroma). This is diagnosed by MRI of the brain. Multiple sclerosis can cause vertigo, but often, other symptoms are present as well. A normal MRI of the brain excludes multiple sclerosis. Thyroid problems can also lead to vertigo.
A migraine variant called a basilar migraine can present with vertigo associated with nausea, light-sensitivity, and sometimes other symptoms. Headache may or may not be present. The treatment is different from that used to treat other migraine types; the treatment in this case is a type of medication called calcium channel blocker.
I would recommend that you be evaluated by a physician for your hearing changes and vertigo. You may need to have a referral to an ear, nose, throat specialist if no clear diagnosis is obtained by your PCP.
Thank you for this opportunity to answer your questions, I hope you find the information I have provided useful, good luck.
A few more details for anyone who cares. The hearing loss was slight. Effexor XR is the only medication I'm taking. I'm in relatively good health, though the night before was almost an all-nighter due to a freelance project I had. I don't smoke, drink, or do drugs. I am sexually monogamous, and neither of us have any known diseases or previous medical history that seems relevant (aside from my previous shingles experience - which I don't wish on anyone.)
I had shingles when I was 26 as well...YES very painful, I had them across the back of my neck. I do remember that I was very sensitive light and sound...I now have herniated discs and some neck problems and have been very dizzy at times and my vision gets bad as well due to the nerves being pinched. Do you have any back or neck problems?
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.